Alert archive / Missouri / Areal Flood Advisories in 2021
Areal Flood Advisory 73, NWS St. Louis, MO
NWS St. Louis, MO issued this areal flood advisory at Jul 31, 2021, 6:51 AM CDT for Marion County, Shelby County, Missouri. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 6:51 AM CDT (11:51 UTC)
- Expired
- Jul 31, 2021, 10:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Marion County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 144 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
778
WGUS83 KLSX 311151
FLSLSX
Flood Advisory
National Weather Service St Louis MO
651 AM CDT Sat Jul 31 2021
MOC127-205-311500-
/O.NEW.KLSX.FA.Y.0073.210731T1151Z-210731T1500Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion MO-Shelby MO-
651 AM CDT Sat Jul 31 2021
The National Weather Service in St Louis has issued a
* Urban and Small Stream Flood Advisory for...
Marion County in northeastern Missouri...
Northeastern Shelby County in northeastern Missouri...
* Until 1000 AM CDT.
* At 651 AM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding.
Between 1.5 and 2.5 inches of rain have fallen.
* Some locations that will experience flooding include...
Hannibal, Palmyra, Monroe City, Warren, Shelbyville, Philadelphia,
Emden, Hunnewell, Taylor, Bethel and Leonard.
Additional rainfall amounts of 1 to 2 inches are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3966 9185 3995 9229 3995 9144 3992 9142
3988 9145 3984 9144 3980 9137 3973 9137
3968 9131 3969 9172 3966 9171
$$
BRCWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 31, 6:24 AM CDT, 27 minutes earlier.
Area forecast discussion, Jul 31, 6:24 AM CDT, 27 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 624 AM CDT Sat Jul 31 2021 .SHORT TERM... (Through Late Sunday Afternoon) Issued at 319 AM CDT Sat Jul 31 2021 Convection has initiated across Nebraska and Iowa, moving southeast along the MUCAPE gradient towards the CWA. Over the morning this area of convection is expected to congeal and continue to move southeast along the forward propagating Corfidi vectors, across northeast Missouri and into west-central Illinois by mid-morning. The SREF indicates the sharp MUCAPE gradient riding along the Mississippi River, with areas across Illinois largely devoid of instability and 1000-2000 J/kg of MUCAPE across central Missouri. While 30-35kts of 0-6 km shear will be available across northeast Missouri and west-central Illinois, the severe threat with these thunderstorms is low given the limited instability. What is of greater concern is the threat for locally heavy rainfall and localized flash flooding with this complex as it moves across the CWA. Operational and ensemble guidance indicates PWAT values of 1.5-2.0 inches across northeast Missouri and west-central Illinois, and 1.75-2.0+ inches across areas further south and west. This, combined with deep warm cloud layers near 4 km, and the potential for training convection, increases the potential for locally heavy rainfall and flash flooding. However, uncertainty still remains that the complex will hold together enough to produce significant precipitation over any particular spot. The complex is expected to exit the CWA by late afternoon if it can sustain itself that long along the MUCAPE boundary with cool, stable, post cold front air on the eastern side of the boundary. Confidence is low that the structure will be able to hold together all the way to the southeastern border of the CWA this afternoon. The CAMs are in good agreement that the outflow from this complex will lay out across southern Missouri and Illinois. New convective initiation then is possible during the late afternoon and evening along the outflow, forced by a mid-level disturbance along the outer edges of a trough aloft. Convection initiating along this boundary will be able to take advantage of the more unstable environment where the SREF guidance is showing 1000-2000 J/kg of MUCAPE. 30-35 kts of northwesterly 0-6 km shear could organize thunderstorms into line segments, a few strengthening to strong to severe, capable of producing heavy rainfall and damaging winds. The rapid advancement of the mid-level trough into the mid- Mississippi Valley will help push the outflow boundary and any lingering convection south of the area overnight. At the surface a high will push into the region, clearing out the sky and bringing drier air into the region. Temperatures today will be the coolest of the week, in the mid 70s to upper 80s, between the showers and thunderstorms across the area and associated cloud cover. Clearer skies on Sunday will help temperatures warm into the mid 80s across the area, but will still be below the normal 90 degrees for early August. MRM .LONG TERM... (Sunday Night through Friday) Issued at 319 AM CDT Sat Jul 31 2021 Ensemble and operational models are in agreement that the mid-level trough will remain locked in over the eastern US through the end of the period, keeping the forecast area in the persistent northwesterly flow along the western side of the trough. At the surface, an anticyclone will churn over the region, keeping conditions dry. Periodic mid-level shortwaves moving over the region will reinforce the cooler, dry air in the region while northeasterly low-level flow through mid-week will keep 850 mb temperatures in the low to mid teens. All of this translates to surface temperatures in the low to mid 80s through mid-week. By Thursday the low level anticyclone shifts slightly eastward, veering winds to the southwest once more. Warm air advection along this flow will start to rebound temperatures to near normal (90 degrees) by the end of the period. MRM && .AVIATION... (For the 12z TAFs through 12z Sunday Morning) Issued at 618 AM CDT Sat Jul 31 2021 Showers and thunderstorms are currently across northeast Missouri and west-central Illinois, moving southeast into east-central Missouri and southwest Illinois during the morning. Ahead of the showers and thunderstorms ceilings are dropping to low VFR, high MVFR flight conditions, while underneath thunderstorms, ceilings are dropping to fuel alternate and IFR flight conditions. Heavy rain is reducing visibility as well. Conditions are expected to improve as showers and thunderstorms move out of the area during the early afternoon, but uncertainty remains with how much of an improvement we'll see. By the end of the TAF period conditions will begin to clear as a surface high builds into the area. Winds will back to the north through the day as well as the thunderstorm complex moves through the area. MRM && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 79 67 84 63 / 80 30 5 0 Quincy 75 64 81 60 / 90 5 5 0 Columbia 83 65 83 61 / 40 20 5 0 Jefferson City 86 67 84 63 / 30 40 5 0 Salem 76 63 82 58 / 70 40 5 0 Farmington 86 66 83 60 / 40 70 5 0 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 31, 3:31 AM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 331 AM CDT Sat Jul 31 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-010845- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 331 AM CDT Sat Jul 31 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely across the area today and tonight, with damaging winds and locally heavy rainfall the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms could linger across far southern Missouri early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather, if observed, to the National Weather Service as well as rainfall amounts in excess of an inch or any flooding. MRM
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:34 AM CDT | Areal Flood Advisory | LSX | Knox, Lewis | 3 hr |
| Jul 31, 7:39 AM CDT | Flash Flood Warning | LSX | Marion | 3 hr |
| Jul 31, 9:49 AM CDT | River Flood Warning | LSX | Marion | 18 hr |
| Jul 31, 9:50 AM CDT | River Flood Warning | LSX | Marion | 3 days |
| Jul 31, 3:05 PM CDT | River Flood Warning | LSX | Lewis | 49 hr |
| Jul 31, 5:15 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 21 min |
Nearby
Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.